pdf icon
Volume 2 (2006) Article 3 pp. 53-64
An Improved Approximation Ratio for the Covering Steiner Problem
Received: June 1, 2005
Published: February 17, 2006
Download article from ToC site:
[PDF (149K)] [PS (266K)] [Source ZIP]
Keywords: algorithms, approximation algorithms, Steiner trees, randomized algorithms, network design
ACM Classification: C.2.0, F.2.2, G.1.6, G.3
AMS Classification: 68W20, 68W25, 90C59

Abstract: [Plain Text Version]

In the Covering Steiner problem, we are given an undirected graph with edge-costs, and some subsets of vertices called groups, with each group being equipped with a non-negative integer value (called its requirement); the problem is to find a minimum-cost tree which spans at least the required number of vertices from every group. The Covering Steiner problem is a common generalization of the $k$-MST and the Group Steiner problems; indeed, when all the vertices of the graph lie in one group with a requirement of $k$, we get the $k$-MST problem, and when there are multiple groups with unit requirements, we obtain the Group Steiner problem.

While many covering problems (e.g., the covering integer programs such as set cover) become easier to approximate as the requirements increase, the Covering Steiner problem remains at least as hard to approximate as the Group Steiner problem; in fact, the best guarantees previously known for the Covering Steiner problem were worse than those for Group Steiner as the requirements became large. In this work, we present an improved approximation algorithm whose guarantee equals the best known guarantee for the Group Steiner problem.